Tuesday, August 30, 2011
Attacks of sophistication
‘Doctor, I have sophistication in my chest,’ she said pointing to the middle of her ample chest.
I have realized in my rather long life of patient listening, not to interrupt. ‘They come and attacks, I cannot work, I feel my legs arms die, I shiver and shake and I no get sleep’ she stopped. I was about to ask her for some details of this weird set of complaints, when she said, ’han, I also have bumps here pointing to a bit lower part of her chest.
I found her to be recently married and she was being treated for polycystic ovarian syndrome. For the past twenty days she has been taking 500mgs of Metformin daily. Metformin is a drug given to bring the blood sugar down in type2 diabetics and also in women who have polycystic ovaries. Though dietary measures, exercise to reduce obesity are better and more successful methods of treatment, doctors are wont to prescribe this medicine instead of the laborious process of counseling to get the weight down which is the culprit.
All her complaints were due to the blood sugar lowering effects of metformin. Her suffocation [sophistication], dying of legs and arms, shivers, bumps [belches and a sinking feeling in the pit of the stomach] were all due to hypoglycemia [low blood sugar levels]
Fortunately she was not fasting like Anna, that would have been a disaster.
She became normal soon after she stopped metformin and her attacks of sophistication and bumps disappeared.